What Is Extra Strength Tylenol?

Be Careful Not to Take Too Much Tylenol

FDA Considers New Restrictions On Pain Relievers Containing Acetaminophen. Credit: Scott Olson / Staff / Getty Images

Extra strength Tylenol is a popular over-the-counter medication used to relieve pain, including arthritis pain. How is extra strength Tylenol different from regular strength Tylenol or Tylenol Arthritis Pain?

What Is Extra Strength Tylenol?

Tylenol Selections

When you go to your local drugstore, you will see many different types of pain relievers (NSAIDS, aspirin, acetaminophen) sold over the counter.

There is not just one kind of Tylenol -- several strengths of Tylenol are sold over the counter. All products labeled Tylenol contain acetaminophen as their active ingredient and they also contain certain inactive ingredients.

The difference in Tylenol products has to do with the amount of acetaminophen in each tablet, caplet, capsule, or gelcap. Quite simply:

  • each regular strength Tylenol contains 325 mg acetaminophen
  • each extra strength Tylenol contains 500 mg acetaminophen
  • each Tylenol Arthritis Pain contains 650 mg acetaminophen

Directions for Extra Strength Tylenol

Adults and children 12 years and over should take 2 tablets, caplets, gelcaps or tablespoons every 4 to 6 hours as needed -- with no more than 8 tablets, caplets, gelcaps or tablespoons in 24 hours. Extra strength Tylenol should not be taken for more than 10 days unless directed by a doctor.

It must be emphasized -- you should take no more than 8 extra strength Tylenol per day.

The maximum allowable daily dose of Tylenol (acetaminophen) is 4 grams (or 4,000 mg) in adults and 90 mg/kg in children. Do the math -- 8 times 500 mg equals 4,000 mg -- the daily maximum you can safely take.

Tylenol Overdose

The generic name for Tylenol is acetaminophen. Ingestion of too much acetaminophen can be deadly.

If you have to take Tylenol or acetaminophen for more than just a day or two, please consult with your physician about the source of pain or fever. Please remember that pain or fever are symptoms or signs of illness, respectively. Acetaminophen may provide some immediate relief but is not a long-term cure or solution.

Acetaminophen overdose is one of the most common overdoses throughout the world. Because acetaminophen (Tylenol and other formulations) is sold over-the-counter, many people think that it's absolutely safe. However as with all medications with active ingredients, bad things can happen when you take too much Tylenol.

Specifically, the following bad things can happen if you were to take too much acetaminophen:

  • nausea
  • diarrhea
  • vomiting
  • upset stomach
  • sweating
  • abdominal pain
  • coma

Symptoms of acetaminophen overdose can take 12 or more hours to manifest. If you or a loved one suspects acetaminophen overdose, it's imperative to go to the emergency room as quickly as possible. Too much acetaminophen is very bad for the liver and liver damage secondary to ingestion of too much acetaminophen can either be acute (short term) or chronic (long term).

Depending on how much acetaminophen was digested and how quickly a person receives treatment (8 hours or fewer), a person can recover from acute acetaminophen overdose.

Cost Comparison

Extra-strength Tylenol is relatively inexpensive. Of course, generic acetaminophen should be cheaper in all categories.

Bottom Line

The strength of Tylenol you decide to purchase is based on your personal preference. Don't forget to ask your doctor what he recommends. Be vigilant about the cumulative effect of Tylenol. Meaning, many narcotic analgesics and cold medicines contain acetaminophen -- so they count towards your maximum daily allowable amount of 4,000 mg. Pay attention and keep track of your acetaminophen intake.

Source:

Extra Strength Tylenol. Tylenol.com. McNeil Consumer Healthcare. Accessed 2/16/2009.

Continue Reading